Blood clot health officials linking to Johnson and Johnson vaccine potentially more deadly
INDIANAPOLIS (WISH) — Both the Centers for Disease Control and the Food and Drug Administration advised states to temporarily suspend administering the Johnson & Johnson vaccine because of a rare but potentially deadly side effect.
- Listen to this story
Six women in the U.S. have experienced blood clots shortly after vaccination. Another handful in Europe had the same reaction.
There have only been a small number of reported cases in the U.S. out of the 7 million doses given out so far. So, why such a rush to press pause?
- COVID-19 vaccinations in Indiana: Get details and sign up
- Schedule a COVID-19 test in Indiana
- Indiana coronavirus resources and timeline of events
- More coronavirus coverage from WISH-TV
“We do have a good supply of the other vaccines and they just want to take the time necessary here,” Dr. Christopher Doehring, vice president of medical affairs at Franciscan Health, told News 8. “So, we can take the [necessary] time and see what needs to be done in order for us to feel more confident in the use of the J & J vaccine.”
In a statement to News 8, Johnson & Johnson said:
“The safety and well-being of the people who use our products is our number one priority. We are aware of an extremely rare disorder involving people with blood clots in combination with low platelets in a small number of individuals who have received our COVID-19 vaccine.”
The company has been working closely with medical experts and health authorities to resolve the issue.
Doehring says even though the number of cases is small and the side effect is very rare, the abundance of caution may be because the clots linked to the J & J vaccine are ones that occur in the brain.
“The treatment may be different in terms of the types of blood thinners or interventions you might use so you don’t worsen a problem in trying to treat it,” he said. “This may be what is driving the concern at the CDC and FDA levels.”
Federal officials hope to have answers and lift the pause within several days or the next couple of weeks.